Alert archive / Nebraska / Special Weather Statements in 2018
Special Weather Statement, NWS North Platte, NE
NWS North Platte, NE issued this special weather statement at Aug 3, 2018, 6:38 PM CDT for Brown County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2018, 6:38 PM CDT (23:38 UTC)
- Expired
- Aug 3, 2018, 7:30 PM CDT
- In force
- 52 min
- Issued by
- NWS North Platte, NE
County Brown County, NE
The radar
The North Platte radar (KLNX), 76 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 1873 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
092 WWUS83 KLBF 032338 SPSLBF Special Weather Statement National Weather Service North Platte NE 638 PM CDT FRI AUG 3 2018 NEZ005-008-040030- Brown NE-Eastern Cherry NE- 638 PM CDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND NORTHERN BROWN COUNTIES UNTIL 730 PM CDT... At 637 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles northeast of Valentine National Wildlife Refuge to 10 miles northwest of Elsmere. Movement was northeast at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Ainsworth, Johnstown, Wood Lake, Hofeld Lake and Moon Lake. This includes Highway 20 between mile markers 217 and 242. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4279 10008 4241 9974 4226 10031 4256 10051 TIME...MOT...LOC 2337Z 238DEG 30KT 4258 10043 4230 10026 $$ CDC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:28 PM CDT, 10 minutes earlier.
Area forecast discussion, Aug 3, 6:28 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service North Platte NE 628 PM CDT Fri Aug 3 2018 .SHORT TERM...(This evening through Saturday) Issued at 340 PM CDT Fri Aug 3 2018 An upper level disturbance, moving through WY this afternoon, should fire off one or two areas of thunderstorms and possibly a QLCS extending north and south across a good portion of ncntl Nebraska. The SREF shows modest mid level frontogenesis ahead of the disturbance and the models show precipitable water increasing to 1.5- 1.75 inches. Model soundings indicate most of this water will be loaded into the 700-300mb layer; potentially producing strong to severe wind gusts with weak winds aloft. Gusty winds and heavy rainfall have been added to the forecast for a few hours this afternoon and this evening. The convective arrangement should exit ncntl Nebraska early Saturday morning. A weaker upper air disturbance should form off the Laramie Range 18z-21z Saturday afternoon. Isolated to scattered thunderstorm development is expected across ern WY which should move east into wrn Nebraska. It is believed the convection this afternoon and this evening will produce a stable meso high which will limit storm coverage to isolated or low-end scattered across wrn Nebraska. The model consensus shows precipitable water falling to around 1 inch and the CAMS models such as the HREF, NAM12 and NAMnest support the forecast for low POPs. .LONG TERM...(Saturday night through Friday) Issued at 340 PM CDT Fri Aug 3 2018 Not sure about the forcing and stability Saturday evening. Winds aloft at 500mb increase to 40-50kt which might be too strong for storm development given the limited instability that could be in place with the wake of tonight's storms. The NAM and GFS show a disturbance moving into Nebraska Saturday which would provide forcing. The Bulk Richardson number in the NAM is favorable for storm development and there is a stationary front draped across ncntl Nebraska in both the NAM and GFS models. The model consensus suggests just an isolated/low-end scattered thunderstorm chances. The better moisture appears to lie across eastern Nebraska as suggested by the ECM. The models show very good moisture return east of highway 83 Sunday with precipitable water increasing to over 1.5 inches again. Winds aloft at 500mb remain strong at 40-50kt and sufficient elevated instability is shown by the NAM for thunderstorms. No significant height falls are shown by the models but cold air aloft is producing steep lapse rates become steep of over 7C/km. The models suggested a chance POP associated with a cold front and a southward propagating MCS. No significant rain chances are expected Monday and beyond. Just isolated chances. The upper level flow will transition to northwest flow without moisture return. H850mb winds become south but remain very weak. The GFS indicates the deeper moisture would remain sequestered across the Midsouth as a result of a stationary front. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 628 PM CDT Fri Aug 3 2018 Thunderstorms increasing in coverage across southwest Nebraska, to include the KLBF TAF site at the beginning of the TAF period. Gusty winds and heavy rain to reduce visibility at the terminal until 02z, possibly lasting until 04z. Aside from a few showers the next hour, KVTN is expected to remain outside of thunderstorms this evening. Mainly VFR conditions outside of convective activity however. A more prominent wind shift to the northwest will occur in the north central part of the state after the passage of the storms and associated trough by Saturday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...Roberg
Hazardous weather outlook, Aug 3, 3:41 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 341 PM CDT Fri Aug 3 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-042045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 341 PM CDT Fri Aug 3 2018 /241 PM MDT Fri Aug 3 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Thunderstorms capable of gusty winds are likely this evening, generally along and east of a line from Ogallala to Mullen to Valentine. A few severe storms may develop capable of wind damage, large hail and very heavy rainfall. The area of concern for these storms is generally east of a line from Big Springs to Hyannis and Merriman. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Isolated thunderstorms are possible across western and north central Nebraska Saturday afternoon and Saturday night. There is a marginal threat for severe storms across all of western and north central Nebraska. Large hail and damaging winds are possible. Thunderstorms are possible Sunday and Sunday night across all of western and north central Nebraska. There is a marginal risk for severe storms with large hail and damaging winds being the main severe threats. Thunderstorms are possible, at times, Monday through Wednesday night. At this time, the risk of severe weather is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 3 and 9 pm today along and east of a line from Big Springs to Hyannis and Merriman. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 3, 5:37 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service North Platte NE 537 PM CDT FRI AUG 3 2018 NEZ070-032315- Hayes NE- 537 PM CDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAYES COUNTY UNTIL 615 PM CDT... At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Hayes Center. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Hayes County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4042 10109 4042 10132 4054 10131 4054 10109 TIME...MOT...LOC 2237Z 181DEG 4KT 4050 10121 CDC
Special weather statement, Aug 3, 5:42 PM CDT, 56 minutes before
Special Weather Statement National Weather Service North Platte NE 542 PM CDT FRI AUG 3 2018 NEZ005-008-032330- Brown NE-Eastern Cherry NE- 542 PM CDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND NORTHWESTERN BROWN COUNTIES UNTIL 630 PM CDT... At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near Valentine National Wildlife Refuge, or 23 miles south of Valentine, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Johnstown, Valentine National Wildlife Refuge and Wood Lake. This includes the following highways... Highway 20 between mile markers 212 and 236. Highway 83 between mile markers 183 and 193. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4241 10050 4255 10065 4283 10020 4257 9994 TIME...MOT...LOC 2242Z 231DEG 27KT 4254 10049 CDC
Special weather statement, Aug 3, 6:34 PM CDT, 4 minutes before
Special Weather Statement National Weather Service North Platte NE 634 PM CDT FRI AUG 3 2018 NEZ005-008-025-026-040015- Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE- 634 PM CDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY... SOUTHWESTERN BROWN...NORTHWESTERN BLAINE AND NORTHEASTERN THOMAS COUNTIES UNTIL 715 PM CDT... At 634 PM CDT, Doppler radar was tracking a strong thunderstorm over Thedford, moving northeast at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Thedford, Elsmere, Purdum, Hawley Flats, Natwick and Koshopah. This includes the following highways... Highway 2 between mile markers 208 and 219. Highway 83 between mile markers 145 and 156. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4192 10058 4204 10066 4222 10018 4199 10000 TIME...MOT...LOC 2334Z 246DEG 27KT 4199 10052 CDC
Special weather statement, Aug 3, 6:38 PM CDT, 0 minutes before
Special Weather Statement National Weather Service North Platte NE 638 PM CDT FRI AUG 3 2018 NEZ005-008-040030- Brown NE-Eastern Cherry NE- 638 PM CDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND NORTHERN BROWN COUNTIES UNTIL 730 PM CDT... At 637 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles northeast of Valentine National Wildlife Refuge to 10 miles northwest of Elsmere. Movement was northeast at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Ainsworth, Johnstown, Wood Lake, Hofeld Lake and Moon Lake. This includes Highway 20 between mile markers 217 and 242. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4279 10008 4241 9974 4226 10031 4256 10051 TIME...MOT...LOC 2337Z 238DEG 30KT 4258 10043 4230 10026 CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:37 PM CDT | Special Weather Statement | LBF | Hayes | 38 min |
| Aug 3, 5:42 PM CDT | Special Weather Statement | LBF | Brown | 48 min |
| Aug 3, 5:50 PM CDT | Severe Thunderstorm Warning | LBF | Hayes | 40 min |
| Aug 3, 6:16 PM CDT | Areal Flood Advisory | LBF | Hayes | 3 hr |
| Aug 3, 6:18 PM CDT | Areal Flood Advisory | LBF | Hayes | 3 hr |
| Aug 3, 6:30 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 49 min |
| Aug 3, 6:34 PM CDT | Special Weather Statement | LBF | Thomas | 41 min |
| Aug 3, 6:42 PM CDT | Special Weather Statement | LBF | Perkins | 48 min |
| Aug 3, 6:46 PM CDT | Special Weather Statement | LBF | Chase, Hayes | 44 min |
Nearby
Special Weather Statements in Nebraska, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.